Rip Current, Charleston
- When
- July 25, 1:00 PM EST to 2:00 PM EST
- Where
- Charleston forecast zone
- Reported by
- Lifeguard
Lifeguards at Beachwalker County Park on Kiawah Island reported a rip current rescue outside of their guarded area.
Conditions were favorable for the development of rip currents along the Charleston County coast and life guards reported rip currents at Beachwalker County Park on Kiawah Island.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Conditions were favorable for the development of rip currents along the Charleston County coast and life guards reported rip currents at Beachwalker County Park on Kiawah Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 25, 11:48 AM EST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Charleston SC 1248 PM EDT Wed Jul 25 2018 .SYNOPSIS... Low pressure will lift out of the area today and tonight. Atlantic high pressure will then build across the area and persist through early next week. && .NEAR TERM /THROUGH TONIGHT/... Noonish Update: Radar indicates showers and thunderstorms are developing over the Charleston Tri-County, aided by the sea breeze that's beginning to move inland. Both observational trends and CAMs coming in seem to be fairly in line, so don't see the need to make changes to the POPs with this update. Some of the low clouds across portions of the GA interior burned off slowly, so temperatures under these clouds were cooler than forecasted. We made this adjustment and expect them to warm up quickly. Rest of Today: A trough and energy embedded within it is slowly shifting eastward, reaching the Pee Dee region by sunset. At the surface, the weak low is hard to notice. Winds are generally from the south to southwest. CAMs and overall conditions favor convection for areas along and east of I-95 this afternoon. It is this area where the best combination of precipitable water values around 2 inches, upper support, and low level convergence will be centered. The severe threat is quite low (can't count out a couple of strong to marginally severe storms), and the main thing to watch for is locally heavy rainfall. Depending on where the axis of best coverage sets up, there could be some threat for minor flooding this afternoon. This is especially true for areas along and east of I-95 where antecedent conditions are quite saturated due to percent of normal rainfall in the 200-400 percent range over the last 7-14 days. Tonight: Afternoon convection should steadily diminish through the evening as diurnal heating ends. Then overnight, the axis of moisture and forcing will shift a bit further eastward compared to previous nights. The end result will be nocturnal convection begin increasingly limited to the adjacent coastal waters. Therefore, rain chances are focused along and just off the South Carolina coast. Scattered showers and thunderstorms could impact the Charleston County coast but most areas should stay dry overnight. Forecast lows are in the low to mid 70s, except upper 70s at the coast. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... Weak shortwave energy will linger over the area on Thursday then a quasi-zonal flow will develop Friday into Saturday. Atlantic high pressure will gradually strengthen to our east, maintaining a deep, moist southerly flow into the area. PWATs will remain around 2" much of the period. NVA in upper levels is expected to overspread the forecast area Friday and Saturday, potentially decreasing overall convective coverage. However, a weak piedmont trough to our west, ample moisture, and a daily sea breeze, should still support isolated to scattered showers and tstms through the period, mainly during the afternoon/evening. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... A deep layered Atlantic ridge will build Saturday night through Monday, then an upper trough will shift into the area Tuesday into Wednesday. More typical coverage of showers and tstms expected early in the period, then we could return to a wet pattern early to mid next week. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... 12Z TAFs: Mainly VFR. Afternoon showers and thunderstorms are starting to form along the sea breeze and further inland. Maintained the VCTS mention at both sites. The TEMPO for MVFR visibilities with a thunderstorm between 21-23z at KCHS may need to be amended based on radar trends. KSAV could also be impacted, but we're going to wait on radar trends before including mention. Extended Aviation Outlook: Brief flight restrictions will be possible in scattered showers/tstms. && .MARINE... Today through Tonight: The surface setup will continue to favor south to southwest flow across the local waters with wind speeds topping out around 15 knots. Seas will remain elevated thanks to the persistent fetch and moderate flow. 6 ft seas are still forecasted across the Charleston County waters for a little longer, so we're maintaining the Small Craft Advisory. If seas subside sooner than expected, we may be able to cancel it earlier. Regardless, seas will subside this evening as winds ease. Atlantic high pressure will dominate the marine environment Thursday through Sunday with winds generally southerly less than 15 kt and seas 2-4 ft. Slightly stronger southerly flow is possible early next week as a trough develops inland and the gradient tightens. Rip currents: For today, south winds and swell associated with 8 second wave periods will continue to support an elevated risk of rip currents, especially with increasing astronomical influences associated with the upcoming full moon. A Moderate Risk of rip currents is therefore in place for all beaches. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...Small Craft Advisory until 5 PM EDT this afternoon for AMZ350. && NEAR TERM... SHORT TERM... LONG TERM...JRL AVIATION... MARINE...
Hazardous Weather Outlook National Weather Service Charleston SC 329 AM EDT Wed Jul 25 2018 AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-260730- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 329 AM EDT Wed Jul 25 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048-049-051-260730- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Coastal Jasper- 329 AM EDT Wed Jul 25 2018 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ050-260730- Charleston- 329 AM EDT Wed Jul 25 2018 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
1 rip current. Local standard time, as filed.
Lifeguards at Beachwalker County Park on Kiawah Island reported a rip current rescue outside of their guarded area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776923.